Understanding Postinor-2 and the menstrual cycle
As you already know, Postinor-2 is an emergency contraceptive.
It is to be used within 72 hours after sex to prevent pregnancy when you didn’t use any form of pregnancy-prevention technique before having sex.
Many people call it the ‘morning-after pill.’
While the World Health Organization says Postinor-2 is safe for preventing pregnancy, it’s not meant to be taken regularly.
The medication is meant to serve as an emergency for those occasions when you
forget to use a condom or are not confident in the efficacy of another form of contraceptive you are using.
So if you take the pill, how does it affect your menstrual cycle?
A woman’s menstrual cycle generally has a mean interval of 28 days between the two menses.
This menstrual cycle regularity study revealed a change in the cycle length (+/- 2 days) and menstrual period duration (+/- 1 day) in women taking emergency contraceptive pills such as Postinor-2.
What brought about this change? The hormonal change that the pill initiates to prevent pregnancy.
So the exact effect Postinor-2 will have on your monthly cycle depends on when or at what stage of ovulation the pill is taken.
Can postinor-2 delay menstruation?
According to the manufacturers, using Postinor 2 can make your period come earlier or later than usual.
While the contraceptive pill will not negatively affect your period, you might have irregular bleeding or spotting until your next period.
These symptoms are just the effect of the hormone in the pill on your body.
In other words, Postinor-2 is not designed to delay menstruation; its primary function is to prevent ovulation, fertilization, or implantation of a fertilized egg.
However, hormonal contraceptives can sometimes affect the menstrual cycle.
After taking Postinor-2, you may experience changes in your menstrual pattern, such as alterations in the timing, duration, or intensity of your periods.
How does Postinor 2 affect the menstruation cycle?
If you take the pill once within the first three weeks of your monthly cycle, you might notice that your periods come earlier than expected.
On the other hand, if you take the pill during the fourth week of your cycle, your periods may still arrive on time but last longer than usual.
If you take the emergency contraceptive pill within two days before or after ovulation,
you probably won’t experience any significant changes in your menstrual cycle.
However, if your periods are delayed for more than a week,
taking a pregnancy test to confirm whether the EC pills effectively prevent pregnancy is a good idea.
Remember, these observations can help you understand how Postinor 2 might affect your menstrual cycle so that you can make informed decisions about your reproductive health.
How long do the side effects of Postinor 2 last?
The side effects of Postinor 2 can vary from person to person, and the duration of these side effects can also differ.
Generally, the side effects are temporary and should subside within a few days to a week.
Global health information provider Healthline identifies nausea or vomiting, fatigue, breast tenderness,
and irregular menstrual bleeding as possible side effects of using Postinor 2 and other similar emergency contraceptive pills.
- Know when to talk to a doctor.
While most side effects of postinor-2 on menstruation are temporary, there are situations where prompt consultation with a healthcare professional is necessary.
For instance, if you experience severe or persistent symptoms like heavy bleeding, intense cramps,
breast tenderness, or persistent nausea after taking Postinor 2, you can talk to a doctor online now on Outpost Health.
In addition, since Postinor 2 is not 100% effective, if you suspect pregnancy despite taking the medication,
consult your healthcare provider for a pregnancy test and guidance.
Also, don’t hesitate to consult a certified gynecologist for general concerns or questions about the pills’ impact on your health.